Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is HIV/AIDS facial wasting inevitable
May 17, 2014

I recently received an AIDS diagnoses after being tested. CD4 100 and VL 103,000. i've been on Stribild since then. Prior to getting tested I experienced muscle mass loss significant enough that it was the thing that triggered me to go get tested. My entire life I've carried slight fat/under my eyes. Not bad it just always gave me a youthful appearance. And my skin was always tight. Over the past month since my diagnoses the fat under my eyes that has been there my entire life has diminished; my skin has lost elasticity esp under my eyes and some thinning of my face. I've always noticed guys with very visible facial wasting and now when I see it; i go into a panic about the future for me. My question is. Is HIV/AIDS facial wasting inevitable over time? And are there other predictors that you can monitor to prevent wasting before experiencing visible signs?

Response from Dr. Pierone

I don't believe that HIV/AIDS facial wasting is inevitable because I have patients I have been taking care of for over 20 years and they don't have it.

Current antiretroviral regimens are much less likely to produce lipoatrophy than older ones. I don't know of predictors to monitor before visible signs show up. I do think that unintended weight loss may accelerate lipoatrophy, but this belief is based only upon a series of personal observations.

In your situation, it sounds like the initiating loss of body volume was related to the deleterious effect of HIV/AIDS on your system, since this is what prompted your testing. The stress that accompanies this diagnosis may be playing a role in the facial changes you have seen over the past month. It would be unusual for medication-related facial volume loss to develop so quickly.

There are very effective treatments for facial lipoatrophy that are significantly underutilized. Facial fillers restore facial volume and reverse the signs of facial wasting and aging. There are major barriers for HIV-infected patients to gain access to treatment, but patient access programs do provide opportunities for discounted Radiesse and Sculptra.

Thanks for posting and good luck!



Previous
Juvederm voluma
Next
Complications of plastic surgery for atrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement